Illinois, 2020

Hail in Illinois, April 11, 2020

April 11, 2020 · NWS ILX · 3 events in 1 county or zone

An approaching warm front triggered a band of showers and thunderstorms across central Illinois during the afternoon and evening of April 11th. A few of the storms on the southern flank of the precipitation area produced hail as large as quarters across portions of southern Sangamon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An approaching warm front triggered a band of showers and thunderstorms across central Illinois during the afternoon and evening of April 11th. A few of the storms on the southern flank of the precipitation area produced hail as large as quarters across portions of southern Sangamon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 11, 1:36 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Apr 11, 1:36 PM CST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
236 PM CDT Sat Apr 11 2020

.SYNOPSIS...
Issued at 236 PM CDT Sat Apr 11 2020

Low pressure developing over the Plains, will bring unsettled
weather to the area for tonight through Sunday night. Periods of
showers and thunderstorms are expected. A few strong storms are
possible Sunday evening. Windy and much colder weather will follow
a cold frontal passage on Sunday night.

&&

.SHORT TERM...(Tonight through Monday)
ISSUED AT 236 PM CDT Sat Apr 11 2020

Latest upper air analysis and water vapor imagery indicated a
cutoff low over southern AZ, with a shortwave trof entering the
northern Rockies. At the surface, 1001 mb low pressure was
analyzed over north central KS with a developing warm front
northeast into central IA. Complex forecast over the next 24-36
hours as the northern and southern stream waves phase over the
Midwest, resulting in low pressure rapidly strengthening as it
lifts northeast into the Great Lakes. Uncertainty remains in how
quickly the systems phase and low pressure track.

For tonight have confined highest pops to the northern CWA which
will be in closest vicinity to a developing inverted trof and
frontogenesis, which will extend northeast from low pressure
organizing over the Plains, to the southern Great Lakes. Farther
south, cannot rule out isolated/passing shower or storm in broad
warm advection/southwest flow aloft. Lapse rates are steep enough
for isolated thunderstorms.

For Sunday, 12z models are in general agreement of low pressure
deepening as it tracks northeast towards the southern Great Lakes.
For much of the day we look to be between areas of better forcing
well to our northwest and south, so shower and thunderstorm
coverage may be on the low side. But with broad warm/moist
advection ongoing and the approach of the surface and upper
systems providing broad scale lift, will keep chance pops through
the day. Better coverage of showers/storms and potential for a few
strong storms exists late afternoon/evening with the approach and
passage of the strong cold front. Low instability on the order of
300-500 J/kg CAPE and 30-40 kt bulk shear suggest low end
damaging wind gusts and small hail possible. SPC Day2 update
maintains marginal risk south of a Rushville to Bloomington line
with the better severe setup well south of our CWA. Slight risk
clips our far southeast CWA south of I-70 which CAMs suggest could
be impacted by the northern edge of a more organized convective
line.

Rains will quickly shift east after the strong cold frontal
passage Sunday night, followed by a quick temperature drop on
very strong northwest winds. Low pressure rapidly deepens as it
shifts farther northeast into Monday morning with a sharp pressure
gradient shifting overhead. The combination of the tight
gradient, strong cold advection, and rapid pressure rises through
much of Monday will see northwest wind gusts at 40-45 mph and
possibly higher. This will likely result in the eventual need for
a wind advisory late Sunday night through much of Monday and if
phasing results in a deeper low we could be close to High Wind
Warning criteria (58+ mph gusts).

&&

.LONG TERM...(Tuesday through Saturday)
ISSUED AT 236 PM CDT Sat Apr 11 2020

An anomalously deep upper level trof affecting the eastern half
of the country will dominate the remainder of the forecast. Strong
northwest flow aloft forces 850 mb temps below zero through at
least Friday, resulting in highs 15-20 degrees below normal, or
mainly mid 40s Monday through Thursday. We expect widespread sub-
freezing temperatures Tuesday, Wednesday, and Thursday morning,
with hard freezes likely over about the northern third of the area
early Tuesday and Wednesday. Where the growing season has started
(currently as far north as I-72/Danville) this will require
freeze warnings. Some temperature moderation is shown for Friday
and Saturday as the upper trof begins to lift out, but readings
will stay several degrees below normal. As far as precip goes, 12z
model suite shows several waves rotating through the base of the
trof Wednesday through Saturday. With low confidence on timing,
low chance pops dominate this time period. Thermal profiles
support snow or a rain/snow mix during the night and early
mornings when the boundary layer is cold enough allow snow to
reach the surface.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1214 PM CDT Sat Apr 11 2020

South winds gusting up to 25 kt will be common this afternoon.
Gusts should subside with sunset, but sustained south winds will
remain at 10-15 kt through Sunday morning. A period of low level
wind shear is possible for SPI/DEC/CMI from 06-12z tonight, as the
low level jet increases.  High clouds affecting the area this
afternoon will lower through tonight as a low pressure system
develops over the Plains and a warm front sets up to the north,
but should remain at VFR levels overnight. A stronger surge of low
level moisture on Sunday morning will cause ceilings to drop to
MVFR and IFR levels. While rain showers are possible anytime from
late this afternoon through Sunday morning, with weak forcing in
the area coverage should be limited, so have primarily VCSH in the
TAFs.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...25
SHORT TERM...25
LONG TERM...25
AVIATION...25
Hazardous weather outlook, Apr 11, 2:12 PM CST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
312 PM CDT Sat Apr 11 2020

ILZ027>031-036-037-122015-
Fulton-Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
312 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A few thunderstorms are possible Sunday afternoon and Sunday
evening. These are not expected to be severe at this time.

A period of strong northwest winds is expected Sunday night and
Monday.  Some gusts could exceed 40 mph.

Temperatures are expected to fall below freezing again Monday
night, Tuesday night, and Wednesday night. This may damage
sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ038-040>057-061>063-066>068-071>073-122015-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-Mason-
McLean-Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-Schuyler-
Scott-Shelby-Vermilion-
312 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorms are possible Sunday afternoon and Sunday evening.
There is a low risk that some of these storms could be severe
with damaging winds and hail the main severe weather threat.

A period of strong northwest winds is expected Sunday night and
Monday.  Some gusts could exceed 40 mph.

Temperatures are expected to fall below freezing again Monday
night, Tuesday night, and Wednesday night. This may damage
sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

25

In the hours before

Special weather statement, Apr 11, 4:57 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Lincoln IL
557 PM CDT Sat Apr 11 2020

ILZ027-036-112330-
Knox-Fulton-
557 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FULTON AND
SOUTHWESTERN KNOX COUNTIES UNTIL 630 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Good Hope, or 9 miles north of Macomb, moving east at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Cuba, Avon, Fairview, London Mills, St. Augustine, Ellisville and
Fiatt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4053 9044 4075 9044 4079 9013 4049 9011
      4051 9045
TIME...MOT...LOC 2257Z 263DEG 37KT 4061 9064

37
Special weather statement, Apr 11, 5:22 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Lincoln IL
622 PM CDT Sat Apr 11 2020

ILZ040-041-047-112345-
Mason-Schuyler-Cass-
622 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHEASTERN
SCHUYLER AND SOUTHWESTERN MASON COUNTIES UNTIL 645 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rushville, moving east at 40 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Beardstown, Rushville, Browning and Frederick.

LAT...LON 4018 9030 3999 9029 3998 9051 3999 9052
      3998 9055 3999 9061 4000 9060 4002 9062
      4003 9061 4003 9062 4016 9064
TIME...MOT...LOC 2321Z 262DEG 36KT 4009 9052

37
Special weather statement, Apr 11, 5:45 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Lincoln IL
645 PM CDT Sat Apr 11 2020

ILZ049-050-120015-
Scott-Morgan-
645 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT AND MORGAN COUNTIES
UNTIL 715 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chapin, or near Winchester, moving east at 40 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Jacksonville, Winchester, Alexander, Franklin, Murrayville, Chapin,
Woodson, Alsey, Exeter, South Jacksonville, Concord, Lynnville,
Prentice, Sinclair, Riggston, Merritt, Nortonville, Jacksonville
Municipal Airport and Lake Jacksonville.

This includes Interstate 72 between mile markers 50 and 78.

LAT...LON 3957 9054 3983 9045 3987 9002 3954 8997
TIME...MOT...LOC 2345Z 271DEG 35KT 3970 9041

37

The radar

The Lincoln radar (KILX), 73 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Sangamon

When
April 11, 6:31 PM CST to 6:36 PM CST
Where
Sangamon County, 3 mi S of Loami
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.627, -89.850

Hail, Sangamon

When
April 11, 6:37 PM CST to 6:42 PM CST
Where
Sangamon County, 1 mi N of Auburn
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.594, -89.750

Hail, Sangamon

When
April 11, 6:37 PM CST to 6:42 PM CST
Where
Sangamon County, 3 mi SW of Chatham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.639, -89.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884814, 884816, 884817.